Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 16, 2018, 8:30 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 8:30 PM PDT (03:30 UTC)
- Expired
- Aug 16, 2018, 11:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 73 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021
WGUS56 KSGX 170330
FFWSGX
CAC073-170630-
/O.NEW.KSGX.FF.W.0024.180817T0330Z-180817T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
830 PM PDT THU AUG 16 2018
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Northeastern San Diego County in southwestern California...
* Until 1130 PM PDT
* At 826 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain 10 miles west and northwest of Borrego Springs.
Moderate flooding of Borrego Palm Canyon will likely occur by 900
PM due to the heavy rains. Flood waters could spread into some
desert locations near Borrego Palm Canyon between 900 PM and 1000
PM. Motorists and hikers within and downstream of the canyon
should seek higher ground immediately.
* Some locations that will likely experience flooding include...
Borrego Springs, Borrego Palm Canyon, Highway S22 Between Ranchita
And Borrego Springs and Los Coyotes Indian Reservation.
LAT...LON 3339 11632 3319 11632 3324 11662 3337 11650
$$
Maxwell3 follow-up statements
882 WGUS76 KSGX 170343 FFSSGX Flash Flood Statement National Weather Service San Diego CA 843 PM PDT THU AUG 16 2018 CAC073-170630- /O.CON.KSGX.FF.W.0024.000000T0000Z-180817T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 843 PM PDT THU AUG 16 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT FOR NORTHEASTERN SAN DIEGO COUNTY... At 840 PM PDT, Doppler radar indicated thunderstorms continuing to produce heavy rain 10 miles west and northwest of Borrego Springs. Radar estimates up to two inches of rain in the past hour. Flash flooding will likely begin shortly. Major flooding of Borrego Palm Canyon will likely occur due to the heavy rains as it lies directly below the heaviest rain. Other locations near Borrego Springs below canyons could be at risk of rapidly rising water and debris flow, even where little or no rain has fallen. Persons near, within and well downstream of the canyon should seek higher ground immediately. This is a serious situation, with significant flooding possible several miles downstream. LAT...LON 3339 11632 3319 11632 3324 11662 3337 11650 $$ Maxwell
986 WGUS76 KSGX 170434 FFSSGX Flash Flood Statement National Weather Service San Diego CA 934 PM PDT THU AUG 16 2018 CAC073-170630- /O.CON.KSGX.FF.W.0024.000000T0000Z-180817T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 934 PM PDT THU AUG 16 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT FOR NORTHEASTERN SAN DIEGO COUNTY... At 930 PM PDT, Doppler radar indicated that the heavy rain had ended west of Borrego Springs. However, major flooding of Borrego Palm Canyon will likely continue through 1000 PM due to previous heavy rains just to the west. Radar estimates over 2 inches of rain fell in the upper reaches of Borrego Palm Canyon. Other locations near Borrego Springs below canyons could receive flood water and debris flow, even where little or no rain fell. Persons near, within and well downstream of canyons should seek higher ground immediately. Never drive into flood waters, and avoid travel during nighttime flood events as the flood waters are more difficult to see on the roadway. LAT...LON 3339 11632 3319 11632 3324 11662 3337 11650 $$ Maxwell
445 WGUS76 KSGX 170624 FFSSGX Flash Flood Statement National Weather Service San Diego CA 1124 PM PDT THU AUG 16 2018 CAC073-170633- /O.EXP.KSGX.FF.W.0024.000000T0000Z-180817T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 1124 PM PDT THU AUG 16 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN SAN DIEGO COUNTY WILL EXPIRE AT 1130 PM PDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3339 11632 3319 11632 3324 11662 3337 11650 $$ SS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:28 PM PDT, 7 hours 2 minutes earlier.
Area forecast discussion, Aug 16, 1:28 PM PDT, 7 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
128 PM PDT Thu Aug 16 2018
.SYNOPSIS...
Scattered thunderstorms in the mountains and deserts will continue
into early evening. Monsoon moisture will decrease Friday and
Saturday, with fewer storms Friday mainly in the mountains. Dry
and warmer weather for the weekend. Coastal low clouds and fog
will continue nights and mornings. Monsoon moisture returns next
week for the next chance of thunderstorms most likely Tuesday
through Thursday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Lots of thunderstorms have popped in the mountains and high desert
in Riverside and San Bernardino Counties. Some are very strong and
a few are probably producing flash floods and/or severe damaging
weather. These will taper off late afternoon and evening. The
flash flood watch is in effect through early evening, with
particular concern for the Cranston and Valley fire burn scars.
The monsoon moisture decreases during the day Friday for fewer
thunderstorms mainly in the mountains. Meanwhile, the marine layer
seems to continue undaunted and coastal clouds will continue to
reach into western valleys each night and morning. High pressure
builds aloft over California Friday and Saturday, which will
bring warmer inland weather this weekend. At the same time the
monsoon flow decreases, so no thunderstorms are expected. Model
solutions begin to diverge after five days as usual. Some guidance
suggests thunderstorms returning as early as Monday, but two out
of three extended models suggest waiting until Tuesday, and we're
going with that latter idea in our forecast. No big changes in the
temperature forecast next week. A generally shallow marine layer
and a small chance of thunderstorms each afternoon mainly in the
mountains.
&&
.AVIATION...
1620000Z...Coasts/Valleys...SCT/BKN stratus clouds lingering near
the immediate coast through this afternoon. Low clouds redeveloping
and spreading back inland after 17/03Z with slightly lower bases and
tops. Areas of BKN/OVC stratus 10-15 miles inland with bases mostly
1000-1500 ft MSL and tops to 2000-2500 ft MSL. Low clouds clearing
16Z-19Z Friday morning, except for a few BKN stratus decks lingering
along the immediate coast through Thursday afternoon. Otherwise FEW-
SCT clouds AOA 10 kft MSL.
Mountains/Deserts...Widespread SHRA/TSRA over the mountains and
deserts through early evening. With the TSRA, there will be strong
up/downdrafts, mtn obscurations, surface gusts to 40 knots, hail,
and LLWS. CB bases 8000 ft MSL and tops to 50000 ft MSL. Storms will
diminish by 03Z. Otherwise FEW-SCT clouds AOA 10 kft MSL.
&&
.MARINE...
No hazardous marine weather is expected through Monday.
&&
.BEACHES...
Beach Hazard Statement remains in effect through Friday for elevated
surf and strong rip currents. A Southern Hemisphere swell from 180
degrees, peaking at 4 ft/16-17 second period will bring surf of 3-6
ft and strong rip currents tonight through Friday. Isolated sets of
8 ft possible on south facing beaches Friday. Surf will begin to
lower Saturday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until 8 PM PDT this evening for Apple and
Lucerne Valleys-Coachella Valley-Riverside County Mountains-
San Bernardino County Mountains-San Diego County Deserts-
San Diego County Mountains-San Gorgonio Pass Near Banning.
Beach Hazards Statement through Friday evening for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...BrothertonIn the hours before
Local storm report, Aug 16, 4:02 PM PDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
402 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM DEBRIS FLOW 3 WSW MOUNTAIN CENTER 33.70N 116.76W
08/16/2018 RIVERSIDE CA DEPT OF HIGHWAYS
CALTRANS REPORTED "DOZENS" OF DEBRIS FLOWS
NEAR THE CRANSTON FIRE BURN SCAR, SOME OF
THEM FLOWING ONTO HWY 74.
&&
SNCLocal storm report, Aug 16, 4:16 PM PDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
416 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM DEBRIS FLOW 8 NNE CHERRY VALLEY 34.09N 116.91W
08/16/2018 SAN BERNARDINO CA PUBLIC
TWITTER VIDEO REPORT OF HEAVY MUD AND DEBRIS
FLOW ON VALLEY OF THE FALLS DRIVE IN FOREST
FALLS.
&&
SNCLocal storm report, Aug 16, 4:34 PM PDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
434 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HEAVY RAIN 1 WNW WRIGHTWOOD 34.37N 117.65W
08/16/2018 E1.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER SBD 730 REPORTED 1.14" OF RAIN IN 35
MINUTES.
&&
SNCLocal storm report, Aug 16, 4:46 PM PDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
446 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM DEBRIS FLOW 1 SE WRIGHTWOOD 34.35N 117.62W
08/16/2018 SAN BERNARDINO CA PUBLIC
PUBLIC REPORTED A DEBRIS FLOW AT THE SHEEP
CREEK WASH IN WRIGHTWOOD ON LONE PINE CANYON
RD. LONE PINE CANYON RD. IS SHUT DOWN DUE TO
THE DEBRIS FLOW.
&&
SNCLocal storm report, Aug 16, 5:42 PM PDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
542 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 11 SSE MOUNTAIN CENTER 33.57N 116.68W
08/16/2018 RIVERSIDE CA PUBLIC
MULTIPLE PHOTOS OF LANDSPOUT TORNADO
ASSOCIATED WITH SEVERE THUNDERSTORM OVER
ANZA VALLEY.
&&
AOTLocal storm report, Aug 16, 5:44 PM PDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
544 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HEAVY RAIN 1 WNW WRIGHTWOOD 34.37N 117.65W
08/16/2018 E1.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER SBD 730 REPORTED 1.14" OF RAIN IN 35
MINUTES.
0354 PM DEBRIS FLOW 1 SE WRIGHTWOOD 34.35N 117.62W
08/16/2018 SAN BERNARDINO CA PUBLIC
PUBLIC REPORTED A DEBRIS FLOW AT THE SHEEP
CREEK WASH IN WRIGHTWOOD ON LONE PINE CANYON
RD. LONE PINE CANYON RD. IS SHUT DOWN DUE TO
THE DEBRIS FLOW.
0350 PM DEBRIS FLOW 3 WSW MOUNTAIN CENTER 33.70N 116.76W
08/16/2018 RIVERSIDE CA DEPT OF HIGHWAYS
CALTRANS REPORTED "DOZENS" OF DEBRIS FLOWS
NEAR THE CRANSTON FIRE BURN SCAR, SOME OF
THEM FLOWING ONTO HWY 74.
0330 PM TORNADO 11 SSE MOUNTAIN CENTER 33.57N 116.68W
08/16/2018 RIVERSIDE CA PUBLIC
MULTIPLE PHOTOS OF LANDSPOUT TORNADO
ASSOCIATED WITH SEVERE THUNDERSTORM OVER
ANZA VALLEY.
0315 PM FLASH FLOOD 7 SSE EL MIRAGE 34.51N 117.57W
08/16/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS A VEHICLE WENT OFF THE ROAD AND
INTO A POTHOLE, AND IS NOW BEING FLOODED
WITH WATER.
0255 PM HEAVY RAIN WRIGHTWOOD 34.36N 117.63W
08/16/2018 E1.00 INCH SAN BERNARDINO CA PUBLIC
TWO SPOTTERS REPORTED HEAVY RAIN IN
WRIGHTWOOD. ONE SPOTTER MENTIONED RAINFALL
RATES OF AT LEAST AN INCH AN HOUR. REPORTED
1/2 INCH SIZED HAIL, AS WELL AS THUNDER AND
LIGHTNING. MODERATE FLOODING REPORTED.
0235 PM FLASH FLOOD 1 SE CHERRY VALLEY 33.96N 116.95W
08/16/2018 RIVERSIDE CA LAW ENFORCEMENT
CHP REPORTS BROOKSIDE AVE AND HIGHLAND
SPRINGS AVE FLOODED OUT ON BOTH SIDES OF THE
ROAD.
0225 PM DEBRIS FLOW 3 E LUCERNE VALLEY 34.44N 116.90W
08/16/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS WATER AND MUD FLOODED ROADWAY ON
HWY 247 AND LOCUS AVE.
0157 PM DEBRIS FLOW 7 SE LUCERNE VALLEY 34.37N 116.86W
08/16/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS CAMP ROCK RD IS FLOODED OUT AND
ROCKS AND DEBRIS ACROSS THE ROAD.
0150 PM TSTM WND GST APPLE VALLEY (6 N) 34.59N 117.17W
08/16/2018 M40 MPH SAN BERNARDINO CA MESONET
MESONET STATION GNTC1, APPLE VALLEY (6 N).
0131 PM DEBRIS FLOW 8 ESE BIG BEAR CITY 34.20N 116.73W
08/16/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED A MUD/DIRT/ROCK SLIDE ON HWY 38
BETWEEN ONYX PEAK AND SUGARLOAF.
0116 PM DEBRIS FLOW 7 NE YUCAIPA 34.10N 116.96W
08/16/2018 SAN BERNARDINO CA PUBLIC
PUBLIC AND FIRE RADIO REPORTS THAT VALLEY OF
THE FALLS DR IS CLOSED DUE TO A DEBRIS FLOW.
0100 PM DEBRIS FLOW 8 NNE CHERRY VALLEY 34.09N 116.91W
08/16/2018 SAN BERNARDINO CA PUBLIC
TWITTER VIDEO REPORT OF HEAVY MUD AND DEBRIS
FLOW ON VALLEY OF THE FALLS DRIVE IN FOREST
FALLS.
&&
TARDYThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:28 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 17, 1:17 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Aug 17, 1:21 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Aug 17, 1:54 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 17, 3:13 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 119 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.